Michigan, 2022Ice Storm and Winter Weather in Michigan, March 5 to 6, 2022
March 5 to 6, 2022 · NWS MQT · 9 events in 9 counties and zones
A low pressure system tracking from the Central Plains into the Upper Great Lakes brought a couple of episodes of significant freezing rain and ice accumulation to portions of Upper Michigan from the 5th into the morning of the 6th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracking from the Central Plains into the Upper Great Lakes brought a couple of episodes of significant freezing rain and ice accumulation to portions of Upper Michigan from the 5th into the morning of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 5, 5:26 AM CST, 34 minutes earlier.
Area forecast discussion, Mar 5, 5:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
626 AM EST Sat Mar 5 2022
.SHORT TERM...(Today and tonight)
Issued at 451 AM EST SAT MAR 5 2022
A trough in the Central Plains this morning will head northeast
today and into the Upper Great Lakes tonight. This will bring a
mixed pcpn scenario to the area through this forecast period. Very
tough forecast and this hinges on how much warm air will make it
aloft. One thing that is very important with this forecast is in the
00z MPX sounding that will come into play. Even though the warm nose
gets up to 9.4C just above 850 mb, there is very dry air in that
layer and the wet bulb zero would only be 2000 feet thick from 3500
to 5500 feet with the layer getting up to 2C evaporatively cooling
to the wet bulb temperature. NAM bufkit soundings show the warm nose
getting up to 5C today over the area, but think this might be a bit
overdone and too warm and am leaning towards going with a cooler
temperature and warm nose aloft coming across the area closer to
what the 00z MPX sounding hints at. This would spell more sleet than
anything. Therefore, as precip moves over the rest of Upper MI
today, thinking sleet will mainly the the first precip type for the
central and east, as snow (maybe event sleet?) has started in the
west already. Snow in the west is expected to quickly become sleet
later this morning. As we continue towards this afternoon, expect
the sleet to become freezing rain from south to north, eventually
becoming rain over the south and east this afternoon. Currently,
kept temps near or below 32 in the Michigamme Highlands and Keweenaw
Peninsula, where significant ice accumulations of a half inch or
more are possible today and tonight. In the east and south, it's a
little tricky. While temps should be warmer, sfc temps may stay near
freezing, from a line east of Iron Mountain to Munising. Therefore,
while the grids aren't officially showing much in the way of ice
accumulation, there is the threat that elevated sfcs and snow
covered areas (especially in snow covered areas where the water
ponds) could see at the very least some modest ice accumulation, as
snow melt and cooling aloft due to the falling precip will help keep
temps near freezing. Therefore, thinking the Winter Weather Advisory
for these areas is still viable for today at least. As the low
pressure center approaches Upper MI tonight, expecting temps to
remain where they would be at this afternoon as WAA aloft weakens.
Therefore, significant icing is expected to continue in the higher
elevation areas in the west and in the Keweenaw Peninsula. We should
see a wintry mix, possibly even the change over to snow, in the
western counties late as CAA gets into these areas as the low moves
into the central U.P. late.
.LONG TERM...(Sunday through Friday)
Issued at 457 AM EST SAT MAR 5 2022
The upper level trough axis shifts east of the central Upper
Michigan by Sunday morning. The large scale ascent is then largely
lost across the U.P. and associated decreases in PoPs were carried
forward for this synoptic setup. Southerly advection in the lower
levels straggles behind by a few hours so Sunday morning will see
the transition back to a more frozen precipitates into the later mid-
day hours. Freezing drizzle chances increased across the central
and northeastern U.P. for this potential, with light additional
ice accumulation by late morning in central U.P. The Sun 12z cut
off of the Ice Storm Warning remains applicable with this latest
forecast package so elected not to extend the product timing or
coverage at this stage.
The trough departs the Great Lakes region into eastern Canada Sunday
afternoon. While the lower level moisture profile is decent
enough for some additional precipitation behind the main forcing,
temperatures aloft are expected to be too warm to support any kind
of lake effect post-trough. Have maintained some slight chances
for additional freezing drizzle in eastern zones Sunday afternoon
for now in this case.
A low amplitude ridge follows the trough before quickly being
scoured out Sunday night as an upper-level clipper passes over far
northern Ontario on Monday. Winds remain northwesterly behind
this early week trough, but beyond some low precip chances in
southern and central zones, expect a much more low impact early
weekend system.
The ridge aloft most of Tuesday will promote drier conditions ahead
of another incoming clipper for Tuesday evening and night with
increasing southwesterly winds. Future updates may call for
increasing wind speeds in this overnight period.
There is potential for another winter weather system by next weekend
on longer-term deterministic progs. Mid-level analysis of ensemble
guidance supports this scenario, with WPC Cluster Analysis showing
fair potential as well.
Very little changes were made to the mid and longer term forecast
grids outside of some early week precip and wind edits.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 626 AM EST SAT MAR 5 2022
Deteriorating conditions in the western TAF sites this AM move into
KSAW imminently. Some SN and IP may be seen early this AM, before
transitioning over to FZRA before noon. KSAW may have temps rise
above freezing this afternoon, but it will be close. Tonight,
moderate FZRA is expected at all the TAF sites, with some SN
possible late in the west with colder air moving in. Expect IFR to
LIFR conditions across the TAF sites today and tonight as the system
moves through. Some LLWS is expected at KSAW and KIWD this AM, and
some LLWS may be seen at KSAW late tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 414 AM EST SAT MAR 5 2022
East-southeasterly gusts increase to 30 to 35 knots across north-
central and east-central Lake Superior today. This will create some
low end gales across the lake beginning later this morning and into
this evening. The earlier Gale Watch was upgraded to the Gale
Warning for most zones as a result. As a Colorado low approaches the
lake tonight, expect winds to back to the northeast. As the low
departs on Sunday, winds are expected to continue backing to the
northwest, with some low end gales across eastern Lake Superior
Sunday morning and early afternoon. Winds are expected to drop below
20 kts by Sunday night as the low quickly leaves.
Southwest winds of 20 to 25 kts return to the lake late Tuesday and
Tuesday night, then becoming northwesterly by Wednesday morning due
to the passage of a cold front. Light winds of 20 kts are less are
expected to dominate afterwards, until winds may increase to 25 kts
next Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Ice Storm Warning until 7 AM EST /6 AM CST/ Sunday for
MIZ001>005-009-010-084.
Winter Weather Advisory until 5 PM EST /4 PM CST/ this afternoon
for MIZ006-007-011>014-085.
Lake Superior...
Gale Warning until 10 PM EST this evening for LSZ251-267.
Gale Warning until 7 PM EST this evening for LSZ249-250-266.
Gale Warning until 4 PM EST this afternoon for LSZ243-244-264.
Lake Michigan...
None.
&&
SHORT TERM...07/TAP
LONG TERM...NLy
AVIATION...TAP
MARINE...NLyHazardous weather outlook, Mar 5, 4:08 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 AM EST Sat Mar 5 2022
MIZ001>005-009-010-084-061015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
508 AM EST Sat Mar 5 2022 /408 AM CST Sat Mar 5 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A wintry mix is expected today and tonight with moderate to
locally heavy ice accumulations and light snow accumulations
early. See the latest Winter Weather Statement for additional
information.
Rain and any melting snow today could lead to ponding of water
due to the combinations of the ground still frozen along with
potentially clogged storm drains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Expect the change over to snow from west to east Sunday with
a relatively colder air mass moving over the area. Additional light
rain, snow, and ice accumulations may be seen at spots Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
MIZ006-007-011>014-085-061015-
Alger-Luce-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
508 AM EST Sat Mar 5 2022 /408 AM CST Sat Mar 5 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A wintry mix is expected today, with light ice and snow
accumulations seen, before transitioning to rain late this
afternoon. Some modest icing may be seen in elevated and in snow
covered spots. See the latest Winter Weather Statement for
additional information.
Rain and any melting snow today could lead to ponding of water
due to the combinations of the ground still frozen along with
potentially clogged storm drains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Expect the change over to snow from west to east Sunday with
a relatively colder air mass moving over the area. Additional light
rain, snow, and ice accumulations may be seen at spots Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-061015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 AM EST Sat Mar 5 2022 /408 AM CST Sat Mar 5 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
East southeast gales of 35 to 40 knots are anticipated over the
central and eastern lake today. See the latest Open Lake Forecast
and Marine Weather Statement for additional information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
North to northwest gales up to 35 knots will be possible on
Sunday, mainly in the central and eastern portions of the lake.
See the latest Open Lake Forecast for additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-061015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 AM EST Sat Mar 5 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
TAP
Winter Weather, Dickinson
- When
- March 5, 6:00 AM CST to March 6, 6:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer in Norway measured one tenth of an inch of ice accumulation from freezing rain.
Ice Storm, Marquette
- When
- March 5, 8:00 AM EST to March 6, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
One-quarter to nearly one-half an inch of freezing rain was reported across the county over a 24-hour period which contributed to very slippery roadways and sagging tree branches. A NWS employee witnessed a car sliding off the road into a snow bank late evening on the 5th while commuting between Marquette and Negaunee Township.
Ice Storm, Northern Houghton
- When
- March 5, 8:00 AM EST to March 6, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter near Twin Lakes measured three tenths of inch of ice accumulation from freezing rain in 24 hours. The spotter also measured half an inch of sleet and 3.8 inches of snow.
Winter Weather, Iron
- When
- March 5, 7:00 AM CST to March 6, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Portions of Iron County likely saw episodes of light ice accumulation from freezing rain during the period.
Winter Weather, Ontonagon
- When
- March 5, 8:00 AM EST to March 6, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Portions of Ontonagon County likely saw episodes of light ice accumulation from freezing rain during the period.
Ice Storm, Baraga
- When
- March 5, 9:00 AM EST to March 6, 9:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
A spotter just south of Baraga reported three inches of heavy, wet snow on top of a quarter inch of ice accumulation from freezing rain which resulted in very slippery roadways and sagging tree limbs. In addition, there was a report of four inches of heavy snow in L'Anse.
Ice Storm, Gogebic
- When
- March 5, 9:00 AM CST to March 6, 9:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Public
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
There was a report of three tenths of an inch of ice accumulation from freezing rain in Ironwood.
Winter Weather, Alger
- When
- March 5, 10:00 AM EST to March 6, 10:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer at Forest Lake measured just over a tenth of an inch of ice accumulation from freezing rain.
Winter Weather, Southern Houghton
- When
- March 5, 10:00 AM EST to March 6, 10:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Portions of southern Houghton County likely saw episodes of light ice accumulation from freezing rain during the period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, March 5, 20227 deaths · 6 injured · $223 million · EF4 · 36 events
- Tornado and Flooding in Wisconsin, March 5, 2022$382,000 · EF1 · 11 events
- Tornado and Damaging Winds in Illinois, March 5, 2022$60,000 · EF1 · 5 events
- Tornadoes and Hail in Iowa, March 5, 2022EF1 · 19 events
- Tornado and Damaging Winds in Illinois, March 5, 2022EF1 · 11 events
- Tornado and Hail in Illinois, March 5 to 6, 2022EF0 · 31 events
- Damaging Winds in Illinois, March 5, 202270 kt wind · 29 events
- Hail and Damaging Winds in Missouri, March 5 to 6, 2022$30,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Missouri, March 5, 20221.75 in hail · 25 events
- Winter Storm and Winter Weather in South Dakota, March 5 to 6, 202224 events
- Hail and Winter Weather in Minnesota, March 5 to 6, 20220.75 in hail · 9 events
- Winter Weather in Iowa, March 5, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012835, 1012831, 1012832, 1012838, 1012839, 1012828, 1012833, 1012834, 1012836.